Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Salt Lake City, UT

August 5, 2005Duchesne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 5, 2005, 4:41 PM MDT for Duchesne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 4:41 PM MDT (22:41 UTC)
Expired
Aug 5, 2005, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 210 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2616 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 052246
FFWSLC
UTC013-060145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 PM MDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL DUCHESNE COUNTY IN UTAH

* UNTIL 745 PM MDT

* AT 436 PM MDT...A DUCHESNE STORM SPOTTER REPORTED A DEBRIS FLOW 
ACROSS SR 191 APPROXIMATELY 15 MILES SOUTH OF DUCHENSE. THIS ROADWAY 
CONNECTS THE PRICE HELPER AREA TO DUCHESNE. 

INTENSE RAINFALL OVER THE RED ROOSTER FLATS IN INDIAN CANYON SOUTH 
OF DUCHESNE HAS PRODUCED A DEBRIS FLOW ONTO SR 191.  THIS DEBRIS 
FLOW IS BLOCKING TRAFFIC IN BOTH DIRECTIONS AND WILL REQUIRE CREWS 
APPROXIMATELY 3 HOURS TO REMOVE.

PLEASE CONSIDER ALTERNATE ROUTES IF TRAVELING FROM PRICE TO DUCHESNE 
ALONG THIS ROADWAY.

LAT...LON 4008 11053 3998 11068 3990 11067 4004 11050

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 060051
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 PM MDT FRI AUG 5 2005

UTC013-060145-
DUCHESNE UT-
650 PM MDT FRI AUG 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM MDT FOR SOUTH CENTRAL
DUCHESNE COUNTY...

AT 647 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STATE ROUTE 
191 15 MILES SOUTH OF DUCHESNE REMAINED CLOSED DUE TO A DEBRIS FLOW 
RESULTING FROM EARLIER FLASH FLOODING. THIS ROADWAY CONNECTS THE 
PRICE HELPER AREA TO DUCHESNE...AND IS EXPECTED TO REMAIN CLOSED 
THROUGH AT LEAST 715 PM. PLEASE CONSIDER ALTERNATE ROUTES IF 
TRAVELING FROM PRICE TO DUCHESNE ALONG THIS ROADWAY. 

LAT...LON 4008 11053 3998 11068 3990 11067 4004 11050

$$
000 
WGUS75 KSLC 060147
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 PM MDT FRI AUG 5 2005

UTC013-060154-
DUCHESNE UT-
745 PM MDT FRI AUG 5 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL DUCHESNE COUNTY HAS 
BEEN ALLOWED TO EXPIRE...

THE THREAT OF FLASH FLOODING ACROSS THE WARNED AREA HAS ENDED...THUS 
THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOUTH CENTRAL 
DUCHESNE COUNTY HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 4008 11053 3998 11068 3990 11067 4004 11050

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:00 PM MDT, 41 minutes earlier.

Area forecast discussion, Aug 5, 4:00 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT FRI AUG 5 2005

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER NEVADA WILL SHIFT EAST
INTO UTAH BY SUNDAY. MOISTURE WILL REMAIN ACROSS EASTERN AND SOUTHERN
UTAH THIS WEEKEND...THEN INCREASE AGAIN ACROSS THE ENTIRE STATE NEXT
WEEK.

&&

.DISCUSSION...UPPER HIGH CENTERED OVER NV WILL SLOWLY WORK EAST INTO
UTAH TOWARD THE END OF THE WEEKEND.  PLENTY OF MOISTURE EMBEDDED
WITHIN THE RIDGE WILL ALLOW FOR AMPLE CLOUD DEVELOPMENT...BUT
SOMEWHAT LIMITED CONVECTIVE PRECIP OUTSIDE OF THE MOUNTAINS DUE TO
THE CLOSE PROXIMITY OF THE HIGH CENTER.

STRONG CONVECTION HAS DEVELOPED LATE THIS AFTERNOON ACROSS THE
CNTRL/SRN MOUNTAINS. SUSPECT THE NAM MODEL HAS A GOOD HANDLE ON THIS
WITH THE NEAR 700MB THERMAL BOUNDARY ALONG THE MOUNTAINS AND MID-
LEVEL COLD ADVECTION HITTING ITS PEAK THIS AFTERNOON/EVENING.  SOME
HEAVY PRECIP DEVELOPING OVER THE FAR SW MOUNTAINS COULD RESULT IN
LOCALIZED FLASH FLOODING INTO EARLY THIS EVENING.

DIURNAL MOUNTAIN CONVECTION A PRETTY GOOD BET FOR THE NEXT SEVERAL
DAYS. SUBSTANTIAL MOISTURE SHOULD RETURN THROUGH NV/WRN UT TOWARD THE
MIDDLE OF NEXT WEEK AS THE HIGH CENTER DRIFTS EAST INTO COLORADO.
THE THREAT OF HEAVY RAINS SHOULD INCREASE EACH DAY FROM WEDNESDAY ON.
TEMPS WILL BE ON THE WARM SIDE THIS WEEKEND...THEN TREND DOWNWARD AS
CLOUDS AND THE THREAT OF PRECIP INCREASES DURING THE WEEK.

.FIRE WEATHER...EVENING THUNDERSTORMS WILL GENERATE SOME HIGHER
ELEVATION WETTING RAINS OVER EXTREME SRN/ERN UT THIS EVENING.
DRIER AIR ACROSS NORTHERN AND WESTERN UT WILL ALLOW MIN RH VALUES TO
FALL BELOW 15 PERCENT. WINDS ARE EXPECTED TO REMAIN LIGHT AND DIURNAL
DRIVEN.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

CONGER/BRENCHLEY
Hazardous weather outlook, Aug 5, 6:00 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI AUG 5 2005

UTZ013-016>021-061300-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
600 AM MDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS
MUCH OF SOUTHERN UTAH TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL
PRODUCE LOCALLY VERY HEAVY RAINFALL THIS AFTERNOON THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS
PORTIONS OF SOUTHERN UTAH THROUGH THE WEEKEND. THUNDERSTORM
ACTIVITY WILL INCREASE IN COVERAGE TUESDAY THROUGH THURSDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ001>012-014-015-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SANPETE/SEVIER VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
600 AM MDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN UTAH AND
SOUTHWEST WYOMING.

.DAY ONE... TODAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY...MAINLY OVER THE UINTA MOUNTAINS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND SOUTH
OF INTERSTATE 80. THUNDERSTORM COVERAGE SHOULD INCREASE BEGINNING
MONDAY AND CONTINUE THROUGH NEXT WEEK.

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.